Advertisement

FDA Issues Warning on Dietary Supplements With Ephedrine

TIMES STAFF WRITER

The Food and Drug Administration on Wednesday warned consumers against buying or taking dietary supplements containing ephedrine, such as Herbal Ecstasy, saying that the stimulant has been linked to 15 deaths and hundreds of adverse reactions.

The FDA issued the alert against only those products advertised as alternatives to street drugs aimed at young people, such as “ecstasy,” that promise euphoria, heightened sexual awareness and enhanced athletic performance.

“These are recreational street drugs masquerading as dietary supplements,” FDA Commissioner David A. Kessler said in an interview. “This new class of street drugs has emerged and we needed to focus attention on them. These are drugs and should be regulated as such.

“Just because they are labeled as natural, doesn’t mean they are safe,” Kessler added. “Most of our most potent drugs and poisons come from botanicals.”

Advertisement

The manufacturer of Herbal Ecstasy, Global World Media Corp. of Venice, Calif., insisted that the supplements are safe in healthy people.

“The only people who have been hurt are those with a preexisting health condition, such as diabetes or heart or liver disease,” said Sean Shayan, a spokesman for the firm.

The FDA said that the supplements industry “overstepped its bounds under the law” by promoting the herbal supplements “as a way to get people high,” FDA spokesman Arthur Whitmore said.

Other products contain ephedrine, such as weight-loss compounds, and the FDA also has issued warnings about them in the past.

Advertisement

In the area of herbal and nutritional supplements, the agency has the authority to regulate claims made by manufacturers but cannot take regulatory action against them until they have caused injury or death.

Moreover, such products are not required to pass government scrutiny for safety and efficacy before they are allowed on the market.

Kessler said that he began looking into the products after learning of a possible death related to them. “I was at a dinner party and the aunt and uncle of a 20-year-old man who’d taken them and died asked me if I knew anything about them,” he said. “I went back and started looking into it.”

The FDA said the supplements contain “botanical,” or so-called “natural,” sources of ephedrine, an amphetamine-like stimulant.

The products are marketed under a variety of brand names with labels that claim or imply that they produce such effects as euphoria, increased sexual sensations, heightened awareness, increased energy and other effects, the FDA said.

The possible serious side effects range from heart attack, stroke, seizures, psychosis and death to less significant effects--that could indicate the potential for more serious problems--such as, dizziness, headache, gastrointestinal problems, irregular heart beat and palpitations, the agency said.

Ecstasy is the street name for MDMA (4-methyl-2,dimethoxyamphetamine), which produces feelings of euphoria.

The ingredient labels on the dietary supplements may list ma huang, Chinese ephedra, ma huang extract, ephedra, ephedra sinica, ephedra extract, ephedra herb powder, epitonin and ephedrine. Any one of these ingredients indicates the presence of ephedrine in the product, the FDA said.

Advertisement

Times staff writer Dennis Romero in Los Angeles contributed to this story.


Advertisement